Now Capitolfest

Capitolfest is central New York’s annual festival of silent and early sound films. Now in its sixth year, the festival is to be held 8-10 August at the 1,741-seat movie palace, the Capitol Theatre, in Rome, New York, which dates from 1928 with much of the original decor intact. It also boasts a 3-manual, 7-rank Möller theatre organ, which has been restored and is used on a regular basis to accompany silent films.

Here’s the line-up from the festival site:

Friday, August 8 | Elk’s Club | Pre-glow – 16mm program

7:00pm THE LITTLE WILD GIRL (Hercules, 1928) SILENT
Director: F.S. Mattison
Starring: Lila Lee, Cullen Landis, Frank Merrill, Sheldon Lewis, Boris Karloff
Silent, accompanied by Avery Tunningley. A Northwoods drama starring Lila Lee as a girl who is rescued from a forrest fire in which her father perishes. She is taken to New York where she becomes a Broadway star and eventually finds herself involved in a murder in which she is the chief suspect. The movie’s primary claim to fame today is that the cast includes a relatively youthful Boris Karloff as one of the villains. Rarely seen since its original release, James Cozart of the Library of Congress says THE LITTLE WILD GIRL is “A nice little B” in which “the story moves.”

8:00 pm VACATION WAVES (Hollywood, 1928)
Starring: Edward Everett Horton, Duane Thompson
Length: 20 minutes

8:45 pm COMEDY SHORT (TBA)

9:05pm ROMANCE OF THE UNDERWORLD (Fox, 1928) SILENT
Director: Irving Cummings
Starring: Mary Astor, John Boles, Robert Elliott, Ben Bard, Oscar Apfel
Silent, accompanied by Avery Tunningley. Originally shown at the Capitol February 3, 1929. From The New York Times review by Mordaunt Hall, January 7, 1929: “A delightfully nonchalant crook picture… blessed with subtlety and good humor. Whether [director Irving Cummings] is dealing with scenes in the crooks’ hangout or a more wholesome side of life, he gives to his work a charming imaginative quality that inveigles the attention.”
The Little Wild Girl

Saturday, August 9

The remaining films are all in 35mm, shown at the Capitol Theatre.

9:30 am THE KIBITZER (Paramount, 1929)
Director: Edward Sloman
Starring: Harry Green, Mary Brian, Neil Hamilton
Length: 79 minutes
Originally shown at the Capitol May 11, 1930.. Paramount’s hit comedy stars Harry Green (in Edward G. Robinson’s stage role), playing the proprietor of a New York City cigar store who considers himself a genius in the stock market and in handicapping races. In actuality, he is braggart who knows nothing of either and who is constantly interfering in everyone else’s business. Mordaunt Hall of The New York Times said the production “has plenty of good laughs” and that “the story begins a trifle tamely, but it grows gradually more and more amusing…. Mary Brian… does well as Lazarus’s attractive daughter. Albert Gran’s acting is pleasing, and Neil Hamilton is acceptable in his part.”

11:00 am Intermission

11:20 am THE SOILERS (Roach, 1932)
Starring Thelma Todd, ZaSu Pitts
Length: 20 minutes

11:40 am TESS OF THE STORM COUNTRY (Fox, 1932)
Director: Alfred Santell
Starring: Janet Gaynor, Charles Farrell, Dudley Digges
Length: 80 mins
Originally shown at the Capitol December 29-31, 1932. Tess is the daughter of a squatter, and wealthy landowner Elias Graves is trying to get rid of them and the other squatter families. Tess is equally determined to make sure they all stay and Graves’ son Frederick is on her side. When Frederick’s sister Teola becomes pregnant out of wedlock, Tess protects her by claiming the child as her own.

1:05 pm LUNCH BREAK

2:10 pm TAL HENRY’S NORTH CAROLINIANS (WB, 1929)
Vitaphone #732. (10 min.)

2:20 pm THE VAGABOND KING (Paramount, 1930)
Director: Ludwig Berger
Starring: Dennis King, Jeanette MacDonald, O.P. Heggie, Lillian Roth, Warner Oland
Length: 104 minutes
Originally shown at the Capitol May 20-22, 1930. Restored Technicolor print from UCLA. From JeanetteandNelson.net: “Seeing the restored Vagabond King elevates it from an historical curiosity to a viscerally exciting film.

4:20 pm Intermission

4:40 pm FAST COMPANIONS (Universal, 1932)
Director: Kurt Neumann
Starring: Tom Brown, Maureen O’Sullivan, Mickey Rooney, James Gleason, Andy Devine
Length: 71 minutes
Originally shown at the Capitol August 20, 1932. Photoplay review, June 1932: “All the favorite movie ingredients have been mixed together so deftly that you’ll be thrilled every moment. Mickey Rooney, an eight-year-old (formerly known as Mickey McGuire) is the real surprise, and Tom Brown and James Gleason are a great pair. It’s a racing story, with the same old characters—the jockey who throws the race and the slick racetrack manipulator. But packed with excitement and fun.”

6:00 pm Dinner Break

7:30 pm TWINKLE, TWINKLE (WB, 1928)
Starring: Joe E. Brown
Length: 10 minutes
Joe E. Brown stars in this Vitaphone Short, #505

7:45 pm OH! WHAT A KNIGHT! (Universal, 1928) SILENT
Length: 7 minutes
Disney cartoon with Oswald the Lucky Rabbit

7:55 pm TRUE TO THE NAVY (Paramount, 1930) SILENT VERSION
Starring: Clara Bow, Fredric March
Length: 65 minutes
Originally shown at the Capitol June 8-9, 1930. A California soda shop girl has a lot of sailor boyfriends, but her heart belongs to a womanizing free-spirited gunner.

9:05 pm Intermission

9:25 pm MIND DOESN’T MATTER (Columbia, 1932)
Starring: Shaw & Lee
Length: 20 minutes
A rare comedy short featuring vaudeville’s Shaw & Lee.

9:45 pm DOUBLE DOOR (Paramount, 1934)
Director: Charles Vidor
Originally shown at the Capitol May 29-30, 1934. From The New York Times review, May 5, 1934: “The Van Brett mansion, which is the chill setting for ‘Double Door,’ has lost none of its genteel horror in the process of transportation to the screen of the Paramount. With Mary Morris as its grim and fish-eyed mistress, the brownstone house of Fifth Avenue contains its old complement of frightened occupants, murderous shadows, closed shutters and-this last in a whisper—a secret chamber. It, and the events for which it provides a setting, make up the sort of cooling antidote an earnest filmgoer needs when the weather gets warm.”

Sunday, August 10

9:45 am BEN BERNIE & HIS ORCHESTRA (WB, 1930)
Length: 10 minutes
Vitaphone #958

10:00 am LET’S GO NATIVE (Paramount, 1930)
Director: Leo McCarey
Starring: Jack Oakie, Jeanette MacDonald, Skeets Gallagher, Kay Francis, James Hall
Originally shown at the Capitol November 7-8, 1930. From Richard Barrios’ history of early talkie musicals, A Song in the Dark (Oxford University Press, 1995): “…one of the brighter musical comedies of 1930 to come from Paramount or anywhere else…. A fast and often funny ensemble piece, it contained good songs and almost no sense whatsoever…. It was sheer malarkey, played with bounce and directed by Leo McCarey with some of the affinity toward musical anarchy he later brought to Duck Soup.” (New print from Universal.)

11:20 am Intermission

11:35 am WHY BABIES LEAVE HOME SILENT (Weiss Bros., 1928)
Starring: Ben Turpin
Length: 20 minutes

11:55 am THE SPIELER (Pathe, 1928) SILENT
Director: Tay Garnett
Starring: Alan Hale, Renee Adoree, Clyde Cook, Fred Kohler
Originally shown at the Capitol August 5-7, 1929. Photoplay review, December 1928: “Here is carnival life ‘as is’ presented by Renee Adoree who really began her career as a circus child. No frills, no artificialities. Grim realism, crude comedy and the stark tragedy of the wagon shows. Keep your eye on Tay Garnett. He’s a promising young director who knows his characterization. He has registered the carnival atmosphere and he makes you hungry for peanuts and pink lemonade. The story deals with a crooked spieler who goes straight when he falls in love with the lady who owns the show. He breaks the neck of one crook and the grip of others who try to steal control of the carnival. Alan Hale is an excellent spieler, Adoree is restrained and realistic as the show owner, and Fred Kohler gives a picture of brutality that will be hard to excel. Clyde Cook cops watches and walks a tightrope. There’s lots of laughs with a dramatic punch. See it.”

1:00 pm Lunch Break

2:00 pm TALKING IT OVER (WB, 1929)
Length: 10 minutes
Vitaphone Short #950. A riotious monologue (and two songs) by “Broadway’s Bad Boy,” Jack Osterman.

2:15 pm SCREEN SNAPSHOTS (Columbia, c.1937)
Length: 10 minutes
“Hollywood 20 Years Ago”

2:30 pm JACK THEAKSTON’S SHORT SUBJECT FOLLIES
Length: 40 minutes
A cavalcade of shorts, trailers, and snipes.

3:40 pm Intermission

4:00 pm MOVIE NIGHT (Roach, 1929) SILENT
Starring: Charley Chase
Length: 20 minutes
In one of his funniest shorts, Charley takes his family to the movies where he experiences a series of mishaps ranging from hiccups to an unruly live turkey.

4:25 pm THE SHAKEDOWN (Universal, 1929) SILENT
Starring: James Murray, Barbara Kent
Director: William Wyler
Length: 70 minutes
Originally shown at the Capitol June 23, 1929. The life of a less-than successful professional boxer changes when he takes in an orphan.

More details, as always, on the festival site.